Hail, Barber
- When
- March 2, 4:01 PM CST
- Where
- Barber County, 8.93 mi E of Aetna
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -98.810
In addition to the hail heavy rain fell also.
A powerful upper level storm diving into west Texas and a strong cold front combined to produce the seasons first severe weather in the southeast part of the County Warning Area (CWA). At the same time snow fell in the western half of the area but only minimal accumulations were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A powerful upper level storm diving into west Texas and a strong cold front combined to produce the seasons first severe weather in the southeast part of the County Warning Area (CWA). At the same time snow fell in the western half of the area but only minimal accumulations were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 2, 3:28 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 328 PM CST SUN MAR 2 2008 .DISCUSSION... DAYS 1-2... UPPER SYSTEM WILL CONTINUE DIGGING SE EARLY TONIGHT AND THEN MOVE EAST ACROSS NORTH TEXAS ON MONDAY. THE SFC-700MB FRONTAL ZONE IS FURTHER SOUTH THAN THE MODELS HAD FORECASTED AND WAS THROUGH ALL BUT THE SW TIP OF BARBER COUNTY AS OF 21 UTC. SOME MID LEVEL FRONTOGENESIS WILL LAG BEHIND TONIGHT AND A BAND OF SNOW COULD STILL SET UP ACROSS SOUTH CENTRAL KS. ANOTHER AREA OF SNOW MAY DEVELOP CLOSER TO THE UPPER SYSTEM IN OUR FAR SOUTHWEST COUNTIES, BUT THIS TOO COULD BE JUST TO OUR SOUTH. A FEW PLACES COULD SEE 1 TO 2 INCHES OF SNOW IN THESE AREAS. A SNOW AND BLOW ADVISORY WILL BE CANCELLED FURTHER NORTH AND REPLACED WITH A WIND ADVISORY. TEMPERATURES THE NEXT TWO DAYS WILL DEPEND ON HOW MUCH SNOW FALLS. WE STAYED CLOSE TO THE PREVIOUS NUMBERS DUE TO THE UNCERTAINTY. DAYS 3-7... MODELS REMAIN SIMILAR REGARDING OVERALL PATTERN TO START THE PERIOD. UPPER TROUGH WILL APPROACH WESTERN KANSAS LATE TUESDAY NIGHT/EARLY WEDNESDAY MORNING WITH ASSOCIATED S/WV MOVING ACROSS THE AREA DURING THE DAY WEDNESDAY. AT THE SURFACE, COLD FRONT WILL MOVE THROUGH THE STATE OVERNIGHT TUESDAY. AHEAD OF THE FRONT, H85 TEMPERATURE READINGS WILL BE IN THE SINGLE DIGITS ABOVE 0C. ONCE FRONTAL PASSAGE OCCURS, H85 TEMPERATURES WILL FALL INTO THE SINGLE DIGITS BELOW 0C. THERE CONTINUES TO BE A SLIGHT CHANCE FOR PRECIP ACROSS THE WESTERN FA WEDNESDAY. THERE IS NOT A LOT OF MOISTURE AVAILABLE POST FRONTAL PASSAGE. MODEL SOUNDINGS ARE ALSO TRENDING DRIER. MODELS CONTINUE TO MOVE THE PRECIP FURTHER WEST AS WELL. SLIGHT CHANCE DOES LOOK WARRANTED CONSIDERING RUN TO RUN CONSISTENCY REGARDING PRECIP CHANCES. WILL MAKE A FEW MINOR ADJUSTMENTS TO THE EASTWARD EXTENT OF PRECIP. DO EXPECT TO SEE A BRIEF BREAK FROM THE S/WVS MOVING THROUGH THE BASE OF THE UPPER TROUGH AS THAT TROUGH SHIFTS EASTWARD. PATTERN EXPECTED TO BECOME ZONAL BY LATE WEEKEND BEFORE YET ANOTHER UPPER TROUGH TRIES TO MOVE ACROSS KANSAS. WILL SHOW A WARMING TREND ACROSS THE REGION BY WEEKEND. .AVIATION... BREEZY TO WINDY CONDITIONS WILL CONTINUE ACROSS THE SITES THROUGH THE PERIOD. MVFR TO IFR CEILINGS WILL ACCOMPANY SOME -SN AFTER 23Z INTO THE OVERNIGHT HOURS. AS SURFACE HIGH PRESSURE SLIDES SOUTHEAST INTO WESTERN KANSAS BY THE EARLY MORNING HOURS, CONDITIONS ARE EXPECTED TO IMPROVE ACROSS THE SITES. && .PRELIMINARY POINT TEMPS/POPS... DDC 27 40 20 59 / 60 0 0 0 GCK 26 40 19 60 / 60 0 0 0 EHA 26 37 20 60 / 70 0 0 0 LBL 27 38 21 60 / 70 0 0 0 HYS 27 38 19 53 / 60 0 0 0 P28 31 38 23 56 / 70 0 0 0 && FN24/30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CST SUN MAR 2 2008 KSZ030-031-043>046-061>066-074>081-084>090-031100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 500 AM CST SUN MAR 2 2008 /400 AM MST SUN MAR 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH SOUTHWEST KANSAS TODAY. SHOWERS ARE EXPECTED TO DEVELOP BEHIND THE FRONT. SOME THUNDERSTORMS COULD OCCUR ALONG AND SOUTHEAST OF A LINE FROM LIBERAL THROUGH DODGE CITY AND LARNED. A FEW OF THE STRONGER STORMS COULD PRODUCE SOME SMALL HAIL AND GUSTY WINDS. LATER THIS AFTERNOON RAIN WILL BEGIN TO CHANGE OVER TO SNOW FROM WAKEENEY TO SCOTT CITY AND JOHNSON AND THIS CHANGEOVER WILL SPREAD SOUTHEAST ACROSS THE REMAINDER OF SOUTHWEST KANSAS THROUGH THE EVENING HOURS. SNOWFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE. GUSTY NORTH WINDS AT 25 TO 35 MPH WILL CAUSE SOME AREAS OF BLOWING SNOW WHICH COULD REDUCE VISIBILITIES AND MAKE TRAVEL DIFFICULT IN OPEN AREAS FOR A TIME THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
The Vance AFB radar (KVNX), 73 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
In addition to the hail heavy rain fell also.
In addition to the wind there was also 1/4 inch diameter hail.
Nickel to quarter size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87008, 87009, 87010, 87011, 87013, 87012.